Funnel Cloud, Clarke
- When
- May 21, 2:20 PM CST to 2:23 PM CST
- Where
- Clarke County, 7 mi E of Coffeeville
- Reported by
- Emergency Manager
- Coordinates
- 31.750, -87.981
A line of thunderstorms produced large hail and damaging winds across parts of southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A line of thunderstorms produced large hail and damaging winds across parts of southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 21, 3:20 AM CST, 11 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 420 AM CDT FRI MAY 21 2010 .SHORT TERM...(TODAY AND TONIGHT) WATER VAPOR IMAGERY ALONG WITH UPPER AIR HEIGHT FIELD ANALYSIS SHOWS A STORM SYSTEM PIVOTING NORTHEAST ACROSS THE MID MS RIVER VALLEY. AT THE SURFACE...A WARM FRONTAL ZONE WAS POSITIONED OVER CENTRAL AL MERGING WITH A LOW OVER NRN MO. FROM THERE...THE FRONT EXTENDED SOUTHWEST ACROSS THE EASTERN RED RIVER VALLEY OF OK/TX. FROM LA EASTWARD INTO SRN AL...THERE ARE A SERIES OF WEAKLY DEFINED MESOSCALE BOUNDARIES THAT HAVE BEEN PUT DOWN BY RECENT TSTM ACTIVITY. IT IS THESE BOUNDARIES ALONG WITH EASTWARD MOVING MID LEVEL IMPULSES OF ENERGY THAT WILL BE THE FOCUS FOR CONVECTIVE INITIATION THIS AFTN AT TIME OF MAX HEATING AND BEST INSTABILITY. WE CARRY A CHANCE (30-50% RANGES) MAINLY NORTH OF I-10. SOUTH OF I-10...A SLIGHT CHANCE OF TSTMS WILL BE IN THE FORECAST. A PRELIMINARY LOOK AT FORECAST ENVIRONMENTAL TEMPERATURE AND MOISTURE SUGGEST THAT ANY STRONG AFTN STORMS WILL HAVE THE POTENTIAL FOR PRODUCING BRIEF STRONG WIND GUSTS FROM 35 TO 45 MPH. THE RISK OF SEVERE STORMS IS MINIMAL...BUT CAN STILL OCCUR ON AN ISOLATED BASIS. FORECASTERS EXPECT CHANCES OF TSTMS TO DECREASE TONIGHT AS UPPER LEVEL ENERGY MOVES EASTWARD OUT OF THE AREA AND THE ENVIRONMENT STABILIZES. WILL LIKELY SEE THE FORMATION OF LATE NIGHT FOG...ESPECIALLY IN AREAS THAT SEE RAINFALL TODAY. DAYTIME HIGHS LOOK TO MOVE INTO THE LOWER 90S FOR MANY AREAS NORTH OF THE COASTAL ZONES. CLOSER TO THE BEACHES...HIGHS IN THE MID 80S ARE EXPECTED. OVERNIGHT LOWS RANGING FROM THE MID 60S TO AROUND 70. /10 (SATURDAY THROUGH SUNDAY NIGHT) DEEP LAYER RIDGING IS FORECAST TO QUICKLY BUILD OVER THE REGION ON SATURDAY IN RESPONSE TO SHORTWAVE ENERGY MOVING INTO THE MID ATLANTIC/EASTERN SEABOARD AND A HIGHLY AMPLIFIED TROUGH DEVELOPING OVER THE WESTERN CONUS. THIS SETS THE STAGE FOR A HOT AND DRY PATTERN THROUGH THE WEEKEND. 1000-850 MB THICKNESSES CLIMB ALL THE WAY INTO THE LOW 1430M RANGE WHICH EASILY SUPPORTS HIGHS IN THE LOW TO MID 90S...EXPECT FOR MID TO UPPER 80S ALONG THE BEACHES. DESPITE THE HOT TEMPERATURES...THE ENVIRONMENT DOES NOT LOOK CONDUCIVE FOR CONVECTIVE DEVELOPMENT. WITH THE STRONG RIDGE IN PLACE...MID LEVEL DRYING AND SUBSIDENCE WILL TAKE PLACE...AS EVIDENT WITH BY A MID LEVEL WARM NOSE SHOWN ON FORECAST SOUNDINGS. IN ADDITION...THE BOUNDARY LAYER IS FORECAST TO BE DEEPLY MIXED...WHICH SUPPORTS SOME MIXING OUT OF DEWPOINTS AND EFFECTIVELY REDUCING MLCAPES. GIVEN THESE FACTORS...WILL NOT INCLUDE ANY POPS IN THE FORECAST THROUGH THE WEEKEND. CANNOT TOTALLY RULE OUT AN ISOLATED STORM...ESPECIALLY ALONG THE SEABREEZE...BUT THAT SHOULD BE THE EXCEPTION. OVERNIGHT LOWS MUGGY IN THE UPPER 60S TO LOWER 70S. 34/JFB .LONG TERM...(MONDAY THROUGH THURSDAY) MORE HOT AND DRY WEATHER IN STORE FOR MONDAY AS THE UPPER RIDGE HOLDS FIRM. LOW LEVEL THICKNESSES DO NOT CHANGE MUCH FROM WHAT IS EXPECTED OVER THE WEEKEND...SO ANTICIPATING ANOTHER DAY IN THE LOW TO MID 90S. MODELS ARE IN GOOD AGREEMENT IN BRINGING A POTENTIAL SUBTROPICAL SYSTEM TOWARD THE CAROLINAS BY TUESDAY AND KEEPING IT NEARLY STATIONARY THROUGH THURSDAY. THIS SYSTEM IS REFLECTED AT 500 MB AS A CLOSED LOW WHICH WILL SERVE TO LOWER HEIGHTS ACROSS OUR REGION AND SUPPORT A DAILY CHANCE OF ISOLATED TO SCATTERED AFTERNOON CONVECTION TUE-THU. THE LOWER HEIGHTS ALSO SUPPORT HIGH TEMPERATURES A FEW DEGREES 'COOLER' WITH TEMPS IN THE UPPER 80S TO NEAR 90...SLIGHTLY LOWER ALONG THE BEACHES. LOWS STAY MILD AND MUGGY...GENERALLY IN THE MID TO UPPER 60S EXCEPT LOWER 70S CLOSE TO THE COAST. 34/JFB && .AVIATION...(12Z ISSUANCE) CU DEVELOPMENT IS EXPECTED THIS MORNING...BECOMING MATURE ENOUGH FOR THE POTENTIAL OF A SMALL CHANCE OF MID/LATE AFTN TSRA. A PERSISTENCE APPROACH CONSIDERED FOR LATE NIGHT BR/FG FORMATION AFT 06Z. /10 && .MARINE...A WEAKENING PRESSURE PATTERN WILL RESULT IN A LIGHT SYNOPTIC SCALE WIND FLOW THROUGH THE PERIOD WITH LITTLE CHANGE IN SEAS EXPECTED => 1 TO 2 FT. /10 && .FIRE WEATHER...NO CONCERNS AT THIS TIME. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON NORTH OF INTERSTATE 10 WITH THE COVERAGE MORE ISOLATED FURTHER SOUTH. PATCHY FOG IS POSSIBLE EARLY SATURDAY MORNING. HIGH PRESSURE BUILDS OVER THE REGION FOR THE WEEKEND...RESULTING IN HOT AND DRY WEATHER. HIGH TEMPERATURES ARE EXPECTED TO BE IN THE LOW TO MID 90S THROUGH SUNDAY AWAY FROM THE COAST. AFTERNOON MIXING HEIGHTS ARE FORECAST TO BE VERY HIGH THIS WEEKEND. 34/JFB && .PRELIMINARY POINT TEMPS/POPS... MOBILE 89 69 90 68 / 30 20 10 05 PENSACOLA 88 71 87 71 / 20 10 10 05 DESTIN 84 74 85 73 / 10 10 10 05 EVERGREEN 91 67 93 67 / 30 20 10 05 WAYNESBORO 89 67 93 68 / 50 10 10 05 CAMDEN 92 66 93 67 / 50 20 10 05 CRESTVIEW 92 65 93 66 / 20 20 10 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 500 AM CDT FRI MAY 21 2010 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-221100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 500 AM CDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT AS TEMPERATURES WARM INTO THE UPPER 80S AND LOWER 90S TODAY OVER THE INTERIOR...A MOIST AIRMASS WILL BECOME MORE UNSTABLE...SUPPORTING A CHANCE OF THUNDERSTORMS. THE BETTER CHANCES OF STORMS LOOK TO OCCUR ALONG AND NORTH OF A LINE FROM WIGGINS MISSISSIPPI TO CHATOM...EVERGREEN AND ANDALUSIA ALABAMA. SOME OF THE STORMS WILL LIKELY BECOME STRONG...CAPABLE OF PRODUCING SMALL HAIL AND BRIEF STRONG WIND GUSTS OF 35 TO 45 MPH. ALTHOUGH THE RISK OF SEVERE WEATHER IS MINIMAL TO LOW...AN ISOLATED SEVERE STORM CAN STILL OCCUR WITH THE MAIN THREAT BEING LOCALLY DAMAGING WIND GUSTS. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH BY MID TO LATE EVENING. PATCHY LATE NIGHT FOG IS FORECAST TO FORM. SOME AREAS COULD SEE VISIBILITIES BELOW A MILE...ESPECIALLY IN AREAS THAT RECEIVE RAINFALL LATER TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE WEATHER MAY BE REQUIRED ON AN ISOLATED BASIS THIS AFTERNOON AND EARLY EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1241 PM CDT FRI MAY 21 2010 ALZ052-061-MSZ076-211830- UPPER MOBILE-WASHINGTON-GREENE- INCLUDING THE CITIES OF...LEAKESVILLE AND CHATOM... 1241 PM CDT FRI MAY 21 2010 ...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...GREENE AND MOBILE COUNTIES... AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTHEAST OF YELLOW PINE TO 5 MILES NORTHWEST OF ROUNSAVILLE...MOVING NORTHEAST AT 20 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... FRUITDALE...CHATOM...YARBO...LOPER...HEALING SPRINGS...VINEGAR BEND AND MILLRY THROUGH 130 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 231 PM CDT FRI MAY 21 2010 ALZ054-212000- WILCOX- 231 PM CDT FRI MAY 21 2010 ...A STRONG THUNDERSTORM WILL AFFECT WILCOX COUNTY... AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF LOWER PEACH TREE...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... LOWER PEACH TREE...SUNNY SOUTH...PINE HILL...SHEPPARD...COY...YELLOW BLUFF AND COAL BLUFF THROUGH 300 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL UP TO THE SIZE OF NICKELS...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH.
The Mobile radar (KMOB), 122 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
2 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230858, 230857, 230854.